Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 280, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2010, 3:57 AM CDT for Wright County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2010, 3:57 AM CDT (08:57 UTC)
- Expired
- Jul 22, 2010, 4:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wright County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1907 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:39 AM CDT, 18 minutes earlier.
Area forecast discussion, Jul 22, 3:39 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 339 AM CDT THU JUL 22 2010 .DISCUSSION /TODAY THROUGH MONDAY/...ACTIVE WEATHER PATTERN CONTINUES ACROSS THE REGION AS WESTERLY FLOW PERSISTS THROUGH FRIDAY BEFORE HIGH PRESSURE BUILDS INTO THE REGION. LEANED TOWARDS A GFS SOLUTION OVER THE NEXT FEW DAYS AS IT HAS BEEN THE MOST CONSISTENT THIS WEEK WITH ONGOING MCS AND COLD FRONTAL PASSAGE FRIDAY NIGHT. TODAY THROUGH FRIDAY MORNING...WARM FRONT LOOKS TO BULGE NORTHWARD DURING THE AFTERNOON AS SHORTWAVE PUSHES EASTWARD ACROSS NORTHERN IOWA/SOUTHERN MINNESOTA. ONGOING MCS WILL MEANDER EASTWARD WITH SHORTWAVE AND IS LIKELY TO EXIT THE CWA BY AROUND 15Z...AT LEAST THE HEAVIEST RAIN. LATEST RUNS OF THE HRRR AND WRF HAVE THIS TREND FORECAST AND MUCH OF THE CWA TODAY WILL SEE SOME STRONG WAA DEVELOP DURING THE AFTERNOON BEHIND THE MCS. WENT AHEAD AND ISSUED HEAT ADVISORY ACROSS THE SOUTH THIS AFTERNOON WITH DEW POINTS IN THE MID 70S AND TEMPERATURES RISING INTO THE LOWER TO MIDDLE 90S. DEPENDING ON HOW QUICKLY THIS MCS EXITS EASTWARD...AIR MASS WILL DESTABILIZE DURING THE AFTERNOON ESPECIALLY ACROSS THE SOUTH. HIGHEST MU CAPE VALUES INCREASE TO 3500-5000 J/KG BY 00Z FRIDAY AND SHEAR VALUES LOOK DECENT BUT ARE MAINLY UNIDIRECTIONAL ACROSS THE CWA. THERE IS SOME VEERING IN THE LOWER LEVELS BY THIS AFTERNOON. MODERATELY STRONG CAP STAYS IN PLACE ACROSS MUCH OF CWA THROUGH 00Z FRIDAY...SO NOT ANTICIPATING STORMS TO RE-DEVELOP UNTIL THIS EVENING. HOWEVER...MAY HAVE SOME OUTFLOW BOUNDARIES HANGING AROUND ACROSS NORTHERN IOWA AND MAY SPARK ADDITIONAL STORMS LATE THIS AFTERNOON...SO KEPT WITH MENTION OF THUNDER ACROSS THE NORTH PAST 18Z. THE BOUNDARY LAYS UP ALONG THE NORTHERN BORDER TONIGHT AND A PAIR OF SHORTWAVES EJECTING OUT OF THE ROCKIES...EXPECTING ANOTHER MCS TO DEVELOP IN THE SD/NE AREA AND RIDE EASTWARD ALONG THE FRONTAL BOUNDARY INTO NORTHERN IOWA OVERNIGHT TONIGHT INTO FRIDAY MORNING. HEAVY RAIN POTENTIAL AGAIN WITH PW VALUES IN THE 1.5-2 INCH RANGE BUT BUFR SOUNDINGS NOT AS IMPRESSIVE WITH THE DEEP SATURATED COLUMN THEY HAVE BEEN SUGGESTING WITH THIS CURRENT MCS. AS A RESULT...EXTENDED FFA ACROSS THE NORTH THROUGH MIDNIGHT TONIGHT. ALSO...HAVE TO BELIEVE A DAMAGING WIND AND MAYBE HAIL THREAT OVERNIGHT TONIGHT WITH STRONG LLJ IN PLACE AND SOME DRIER AIR AVAILABLE. MID-LEVEL LAPSE RATES ARE MODERATELY STEEP AND GOOD CONVERGENCE ACROSS CENTRAL TO NORTHERN IOWA TONIGHT. AFTER ALL THAT...INCREASED POPS THIS EVENING OVER CENTRAL TO NORTHERN SECTIONS OF THE CWA. FRIDAY AFTERNOON THROUGH SATURDAY MORNING...COLD FRONT AND UPPER LEVEL TROUGH OF LOW PRESSURE PUSH ACROSS THE REGION AND WILL PROVIDE ANOTHER ROUND OF STORMS DURING THIS TIME FRAME. MODELS ARE IN DECENT AGREEMENT WITH STORMS DEVELOPING OUT AHEAD OF FRONT FRIDAY AFTERNOON. INCREASED POPS SLIGHTLY ACROSS THE NORTH DURING THE OVERNIGHT HOURS INTO SATURDAY MORNING. COLD FRONT SHOULD CLEAR THE SOUTHERN PORTION OF THE STATE BY EARLY SATURDAY MORNING AND WILL DIMINISH ANY THUNDERSTORM CHANCES PAST 12Z SATURDAY. SATURDAY AFTERNOON THROUGH MONDAY...SURFACE HIGH BUILDS INTO THE REGION DURING THE BULK OF THE WEEKEND AND INTO EARLY NEXT WEEK. GFS DOES KEEP BOUNDARY OVER NORTHERN IOWA AND HAS HINTED ON A VORT MAX AFFECTING SOUTHERN IOWA BY MONDAY MORNING. KEPT WITH DRY FORECAST ATTM AS THIS WAS FIRST MENTION OF IT BY GFS AND ECMWF KEEPS THINGS DRY THROUGH MONDAY. && .AVIATION...22/06Z APPEARS LIKELY TO MCS WILL MOVE ACRS THE NORTHERN HALF OF IA OVERNIGHT WITH HEAVY RAINFALL. MVFR TO IFR CONDITIONS WILL BECOME LIKELY WITH THE STORMS AS CIGS AND VSBYS BECOME RESTRICTED. IN SOUTHERN IA...KDSM AND KOTM MORE LIKELY TO STAY VFR AS BULK OF SYSTEM REMAINS TO THE NORTH. THUNDERSTORMS ACTIVITY EXPECTED TO GRADUALLY DIMINISH ON THURSDAY MORNING WITH VFR CONDITIONS RETURNING FOR MOST AREAS BY AFTERNOON. WINDS FROM THE SOUTHEAST TO SOUTH WILL BE EXPECTED AS MUCH OF THE STATE WILL BE IN THE WARM SECTOR. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR CENTRAL TO SOUTHN CENTRAL IOWA. HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR SOUTHERN THREE TIERS OF COUNTIES. FLASH FLOOD WATCH EXTENDED THROUGH THIS EVENING FOR NORTH CENTRAL IOWA. && DISCUSSION...PODRAZIK AVIATION...COGIL
Hazardous weather outlook, Jul 21, 3:58 PM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT WED JUL 21 2010 IAZ033>039-044>050-057>062-070>075-222100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- 358 PM CDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF THE AREA. SEVERE STORMS ARE POSSIBLE WHERE LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT THIS EVENING. IN ADDITION...VERY HEAVY RAINFALL IS ANTICIPATED...ESPECIALLY ACROSS CENTRAL TO NORTHERN IOWA. AREAS OF FLOODING AND FLASH FLOODING ARE POSSIBLE OVERNIGHT TONIGHT. UP TO THREE INCHES OF RAINFALL ARE POSSIBLE WITH THE STORMS AS THEY CROSS THE REGION. SOME LOCATIONS MAY RECEIVE UP TO FIVE INCHES OF RAINFALL. A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING THUNDERSTORMS ARE EXPECTED THURSDAY MORNING WHERE HEAVY RAIN WILL REMAIN A THREAT ACROSS NORTHEAST IOWA. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT...AND AGAIN FRIDAY EVENING INTO SATURDAY MORNING. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS BUT UNCERTAINTY REMAINS WITH TIMING AND PLACEMENT WITH THESE SYSTEMS LATER IN THE WEEK AND WILL BE BETTER ASSESSED CLOSER TO EACH EVENT. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH NOON THURSDAY AND RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS...WITH ADDITIONAL ACTIVATION PERIODS POSSIBLE THURSDAY AND FRIDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED. IAZ004>007-015>017-023>028-222100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 358 PM CDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF THE AREA. SEVERE STORMS ARE POSSIBLE WHERE LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT THIS EVENING. IN ADDITION...VERY HEAVY RAINFALL IS ANTICIPATED...ESPECIALLY ACROSS CENTRAL TO NORTHERN IOWA. ONE TO THREE INCHES OF RAINFALL ARE POSSIBLE WITH THE STORMS AS THEY CROSS THE REGION. DUE TO THE DRY SOIL MOISTURE CONDITIONS PRESENT OVER NORTHERN IOWA...THERE IS CURRENTLY ONLY A SMALL THREAT FOR FLASH FLOODING OVERNIGHT. IF THE STORMS BECOME MORE PERSISTENT DURING THE NIGHT HOURS THE THREAT FOR FLASH FLOODING WILL INCREASE ACROSS THE OUTLOOK AREA. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING THUNDERSTORMS ARE EXPECTED THURSDAY MORNING WHERE HEAVY RAIN WILL REMAIN A THREAT ACROSS NORTHEAST IOWA. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT...AND AGAIN FRIDAY EVENING INTO SATURDAY MORNING. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS BUT UNCERTAINTY REMAINS WITH TIMING AND PLACEMENT WITH THESE SYSTEMS LATER IN THE WEEK AND WILL BE BETTER ASSESSED CLOSER TO EACH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS...WITH ADDITIONAL ACTIVATION PERIODS POSSIBLE THURSDAY AND FRIDAY. REPORTS OF HEAVY RAIN AND ANY FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED. IAZ081>086-092>097-222100- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 358 PM CDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF THE AREA. SEVERE STORMS ARE POSSIBLE WHERE LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT THIS EVENING. IN ADDITION...SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAINFALL. THERE IS A RISK OF ISOLATED FLASH FLOODING IF STRONGER AND LONGER LASTING STORMS OCCUR IN THE OUTLOOK AREA. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING THUNDERSTORMS ARE EXPECTED THURSDAY MORNING. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT...AND AGAIN FRIDAY EVENING INTO SATURDAY MORNING. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS BUT UNCERTAINTY REMAINS WITH TIMING AND PLACEMENT WITH THESE SYSTEMS LATER IN THE WEEK AND WILL BE BETTER ASSESSED CLOSER TO EACH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS...WITH ADDITIONAL ACTIVATION PERIODS POSSIBLE THURSDAY AND FRIDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED. REV
In the hours before
Special weather statement, Jul 22, 12:25 AM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1225 AM CDT THU JUL 22 2010 IAZ004>006-015-016-023>025-033>035-044-045-220730- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION... SAC CITY...ROCKWELL CITY...FORT DODGE...DENISON...CARROLL 1225 AM CDT THU JUL 22 2010 ...POTENTIAL FOR VERY HEAVY RAINFALL INCREASING... NUMEROUS THUNDERSTORMS OVER NORTHWEST IOWA WILL CONTINUE TO MOVE EAST INTO NORTH CENTRAL IOWA THROUGH 2 AM. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING ONE INCH OF RAIN IN 15 MINUTES AND OVER A LONGER DURATION...2 TO 3 INCHES OVER ONE HOURS. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE LIKELY TO OCCUR OVER PORTIONS OF THE REGION BY DAY BREAK. DONAVON
Special weather statement, Jul 22, 2:18 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 218 AM CDT THU JUL 22 2010 IAZ004>007-015>017-023>026-033>036-044>046-220930- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON 218 AM CDT THU JUL 22 2010 ...HEAVY RAIN POTENTIAL CONTINUES EARLY THIS MORNING... A LARGE AREA OF THUNDERSTORMS WILL CONTINUE TO MEANDER EAST ACROSS MUCH OF NORTH CENTRAL IOWA THROUGH 430 AM CDT. THE MAIN THREAT WITH THESE STORMS IS EXTREMELY HEAVY RAIN AND STRONG GUSTY WINDS IN EXCESS OF 50 MPH AT TIMES. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF RAIN WITHIN A 15 TO 20 MINUTE TIME FRAME...AND ROUGHLY 2 TO 4 INCHES WITHIN ABOUT 3 HOUR TIME FRAME OR LESS. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE LIKELY TO OCCUR BY DAY BREAK. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:24 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 51 min |
| Jul 22, 3:44 AM CDT | Flash Flood Warning | DMX | Calhoun, Pocahontas, Sac, Webster | 6 hr |
| Jul 22, 3:52 AM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Cass, Clarke, Davis and 12 more | 16 hr |
| Jul 22, 5:54 AM CDT | River Flood Warning | DMX | Humboldt | 4 days |
| Jul 22, 7:22 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 6 days |
| Jul 22, 7:22 AM CDT | River Flood Warning | DMX | Hamilton, Webster | 70 hr |
| Jul 22, 12:00 PM CDT | River Flood Warning | DMX | Dallas, Greene | 7 days |
| Jul 22, 4:44 PM CDT | River Flood Warning | DMX | Wright | 40 hr |
| Jul 22, 4:44 PM CDT | River Flood Warning | DMX | Black Hawk, Butler | 5 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.